How to Care for a Spayed Dog With Vomiting & Diarrhea
Vomiting and diarrhea are common symptoms or ailments dogs experience after undergoing spay surgery. If not properly cared for in a timely manner, dogs that suffer frequent bouts of vomiting and diarrhea could quickly become dehydrated and as a result die. Learning how to care for your dog after she's been spayed is important if you truly care about the well-being of your dog and want her to stay in the safest, most healthiest condition possible.
Place your dog in a safe, noiseless, secure location, away from children and other animals to prevent them from tampering with or contracting the vomit or diarrhea. Pens, kennels and bathrooms serve as excellent locations to temporarily house your spayed dog.
Hold off feeding your dog until 6 to 8 hours after she returns home. After the spay surgery, a dog's stomach will be temporarily upset, causing the dog to vomit or have bouts of diarrhea if fed a hearty meal.
Monitor the incision on your dog's stomach regularly. If the incision becomes infected, swelling, red, tender to the touch, etc., your dog may contract a fever, vomit or experience occasional diarrhea attacks as a result. Keep the area around the incision as clean as possible by using a warm, damp rag to wash away any dirt or debris.
Give your dog plenty of fluids. Dogs that suffer through bouts of vomiting and diarrhea frequently lose large amounts of fluids, which can cause a dog to become severely dehydrated. Place the water in a bowl a few feet away from your sick dog in easy viewing access. Replace the water on a regular basis to ensure it's always kept full.
Feed your dog bland foods, like white rice and beef, to settle her stomach. The Washington State University College of Veterinary Medicine recommends feeding your dog small amounts of a bland low-fat food 3 to 6 times daily for a few days, with a gradual increase in the amount fed and a gradual transition to the pet's normal diet to treat bouts of vomiting and diarrhea.
Take your dog off any pain medication. If your veterinarian prescribed a pain medication, take your dog off the medication if she is experiencing excessive vomiting and diarrhea attacks, as she may be allergic to the medicine and it may be causing the vomiting and diarrhea. Consult with your veterinarian about the different side effects associated with the pain medication you're given.